Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 230, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2003, 4:45 PM CDT for Decatur County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 5, 2003, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -500 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
252 WUUS53 KDMX 052145 SVRDMX IAC053-052230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 445 PM CDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA * UNTIL 530 PM CDT * AT 444 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF GARDEN GROVE...OR ABOUT 54 MILES SOUTH OF DES MOINES...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES EAST OF LEON AROUND 450 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4090 9380 4058 9377 4059 9357 4090 9357 COGIL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 5, 2:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT TUE AUG 5 2003 MAIN FOCUS IS TIMING/DURATION OF CURRENT PCPN IN SHORT TERM. SECOND CONCERN IS PCPN ON WED. IN LONGER TERM MODELS CONVERGING SOLUTION OF PCPN FRI NGT AND THEN AGAIN SAT NGT. IN SHORT TERM WEAK S/W WITH DIFFUSE SFC LO SLOWLY TRACKING ESEWRD ACRS THE AREA. MODELS HINT AT WEAKER SEC VORT TNGT WITH LGT PCPN CNTRL AND EAST. ALRDY IN FCST WL CONTINUE. WILL END PCPN BY 18Z WED AS ANY SPT REALLY WEAK BY THAT TIME. GUIDANCE TEMPS LOOK GOOD. IN LONGER TERM MODELS HAVE BEEN TRENDING AND FINALLY HAVE CLEAR ENOUGH DEFINITION OF S/W IN FLOW AND DYNAMICAL SPT TO INTRO CHANCE FRI NGT INTO SAT MRNG THEN AGAIN SAT NGT. MODELS KEEP WAMREST AIR WELL WEST OF CWA SO CONTINUED LOWERING OF HIGHS AND MOVE AWAY FROM 90S IS ABOUT COMPLETE. NOT UNREAL IN WRN IA HWVR WITH CLDS COVER AND CONTINUED LGT NERLY FLOW NO SHARP WARMUP EXPECTED. GUIANCE TEMPS ACCEPTED. .DSM...NONE FORSTER
Hazardous weather outlook, Aug 5, 4:55 AM CDT, 11 hours 50 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A PERIOD OF SCATTERED WEAK TO MODERATE THUNDERSTORMS OR SHOWERS WILL OCCUR THIS MORNING ACROSS THE WESTERN HALF OF CENTRAL IOWA. AFTER THESE END...A PERIOD OF PARTIAL CLEARING WILL TAKE PLACE THROUGH EARLY THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES INTO WESTERN IOWA. AFTERNOON HEATING WILL INSTIGATE RENEWED DEVELOPMENT OF SCATTERED THUNDERSTORMS ALONG OR NEAR THE TROUGH THROUGH TONIGHT AS IT MOVES SOUTHEAST ACROSS THE STATE. THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...BRIEF WIND GUSTS TO 35 MPH...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF WEAK TO MODERATE THUNDERSTORMS EXISTS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.